Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Riverton, WY

June 29, 2004Hot Springs County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 29, 2004, 2:58 PM MDT for Hot Springs County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 2:58 PM MDT (20:58 UTC)
Expired
Jun 29, 2004, 6:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 80 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 292104
FFWRIW
WYC017-300000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES NORTHWEST OF ANCHOR   
  RESERVOIR...OR ABOUT 36 MILES WEST OF THERMOPOLIS...THE THUNDERSTORM
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIGHWAY JUNCTION 170 AND 174.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

VERY HEAVY RAINFALL FROM A CLUSTER OF THUNDERSTORMS BETWEEN 
COTTONWOOD PEAK NEAR THE UPPER HEADWATERS OF THE NORTH FORK OF THE 
OWL CREEK EXTENDING DOWN TO JUST ABOVE ANCHOR RESERVOIR CONTINUED. FLASH 
FLOODING OF THE NORTH FOLK OF THE OWL CREEK IS LIKELY OCCURRING OR 
WILL SOON ROADS AFFECTED BY THIS FLASH FLOODING INCLUDE ROAD 20...
EAGLE NEST RANCH ROAD AND OWL CREEK ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4385 10893 4371 10909 4360 10866 4371 10849

$$

SKRBAC
4 follow-up statements
000 
WGUS75 KRIW 292133
FFSRIW
WYC017-300000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR WEST CENTRAL HOT SPRINGS
COUNTY UNTIL 600 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER ANCHOR RESERVOIR...OR ABOUT 28 MILES WEST OF
THERMOPOLIS...MOVING EAST AT 10 MPH.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. RADAR ESTIMATES INDICATED UP TO 2 INCHES OF RAIN HAS 
ALREADY FALLEN ALONG THE NORTH FORK OF THE OWL CREEK FROM THE 
HEADWATER AREA DOWN TO NEAR ANCHOR RESERVOIR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4385 10893 4371 10909 4360 10866 4371 10849

$$

SKRBAC
000 
WGUS75 KRIW 292225
FFSRIW
WYC017-300000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR WEST CENTRAL HOT SPRINGS
COUNTY UNTIL 600 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SHOWERS AND THUNDERSTORMS ALONG THE NORTH FORK 
OF THE OWL CREEK. RADAR ESTIMATES INDICATE RAINFALL TOTALS IN EXCESS 
OF 1.5 TO 2 INCHES FROM THE HEADWATERS OF THE NORTH FORK OF THE OWL 
CREEK TO JUST ABOVE ANCHOR RESERVOIR BETWEEN 130 PM AND 415 PM THIS 
AFTERNOON. FLASH FLOODS OFTEN OCCUR HOURS AFTER THE RAIN HAS 
DECREASED OR MOVED OFF. BE ALERT FOR FLASH FLOODING ALONG AND NEAR 
THE NORTH FORK OF THE OWL CREEK INCLUDING ROAD 20...EAGLE NEST RANCH 
ROAD AND OWL CREEK ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4385 10893 4371 10909 4360 10866 4371 10849

$$

SKRBAC
000 
WGUS75 KRIW 292323
FFSRIW
WYC017-300000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
522 PM MDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR WEST CENTRAL HOT SPRINGS
COUNTY UNTIL 600 PM MDT...

AT 510 PM MDT...THE HEAVY RAIN ACROSS THE AREA HAD ENDED BUT FLASH 
FLOODING OF THE NORTH FORK OF THE OWL CREEK IS STILL POSSIBLE 
THROUGH 600 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4385 10893 4371 10909 4360 10866 4371 10849

$$

SKRBAC
000 
WGUS75 KRIW 292351
FFSRIW
WYC017-300000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MDT TUE JUN 29 2004

...THE FLASH FLOOD WARNING FOR WEST CENTRAL HOT SPRINGS COUNTY IS
CANCELLED...

THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4385 10893 4371 10909 4360 10866 4371 10849

$$

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:39 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 29, 2:39 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 PM MDT TUE JUN 29 2004

.TONIGHT THROUGH FRIDAY...UPPER LEVEL CIRCULATION MOVING NORTH
ACROSS NORTHEAST UTAH.  DYNAMICS AND LIFT MECHANISMS WITH THIS SYSTEM
STILL PROGGED TO LINE UP FROM SOUTHWEST TO CENTRAL WYOMING TONIGHT...
UPPER DIVERGENCE ON RIGHT ENTRANCE REGION OF SPEED MAX OVER IDAHO...
PVA AHEAD OF NORTHEAST UT SYSTEM AND SURFACE TROUGH NOW ACROSS
CENTRAL WYOMING.  FOCUS ON POSSIBILITY OF FLASH FLOODING WITH THESE
STORMS AS STORM MOTION WILL BE SLOW...AROUND 200 DEGREES AT 5 KNOTS
WITH STORMS LIKELY TO TRAIN NORTH ALONG SURFACE TROUGH AXIS THIS
EVENING.  STORMS LIKELY TO LAST WELL INTO THE NIGHT AS DYNAMICS
REMAIN OVER AREA THROUGH WEDNESDAY MORNING.  ALREADY GETTING SOME
STPS OVER AN INCH NEAR WASHAKIE NEEDLES.  WILL ISSUE A
BROAD FLOOD WATCH FOR FLASH FLOODING ACROSS SOUTH AND CENTRAL AS
GROUND REMAINS SATURATED IN MANY PARTS FROM RECENT RAINS WITH SOME
RIVERS AND CREEKS RUNNING JUST BELOW BANKFULL. SURFACE TROUGH SHIFTS
EVER SO SLOWLY INTO NORTHEAST WYOMING WEDNESDAY AFTERNOON WITH MOST
CONCENTRATED CONVECTION LIKEWISE SHIFTING OVER JOHNSON AND NATRONA
COUNTIES BY LATE IN THE DAY.  DRIER AIR PUNCHES INTO THE SOUTHWEST
WEDNESDAY BEHIND SHORTWAVE...SO WILL ONLY HAVE ISOLATED TERRAIN
INDUCED CHANCES DOWN THERE.  AFTERWARDS CONVECTION TO BE MAINLY OVER
NORTH AND EAST WYOMING THURSDAY AND FRIDAY AROUND PERIPHERY OF
SOUTHERN ROCKIES UPPER HIGH - AROUND THE SO-CALLED RING OF FIRE.
SOUTHWEST AND WEST ZONES TO DRY OUT AND WARM UP CONSIDERABLY CLOSER
TO INFLUENCE OF UPPER HIGH.

.SATURDAY THROUGH TUESDAY...
LOOKS LIKE UPPER LEVEL RIDGE TO FLATTEN ACROSS AREA THROUGH EXTENDED
FORECAST...WITH AN UPPER LEVEL TROF OVER THE INTER-MOUNTAIN WEST BY
MONDAY AND TUESDAY. AS A RESULT...TEMPS WILL REMAIN NEAR SEASONABLE
VALUES...HIGHS IN THE MID 80S TO LOWER 90S EAST OF THE DIVIDE.
ALSO...LESS MOISTURE AND WEAK DYNAMICS THROUGH MUCH OF THE
EXTENDED PERIOD. GOING WITH SLGT CHC POPS FRIDAY AND SATURDAY ACROSS
THE WEST. GOING WITH A DRY FORECAST FOR MONDAY...THEN SLGT CHC TO CHC
POPS ACROSS THE WEST AND NORTH ON TUESDAY AFTERNOON AND EVENING...DUE
TO BACKING FLOW AHEAD OF TROF.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH
FLOODING ACROSS WYOMING SOUTH AND CENTRAL ZONES 5-11...14-20...25...
26...28-30 INCLUDING FREMONT...SUBLETTE...SWEETWATER...HOT SPRINGS...
WESTERN NATRONA...JOHNSON AND WASHAKIE COUNTIES.

&&

AEM/MC
Hazardous weather outlook, Jun 29, 5:54 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
554 AM MDT TUE JUN 29 2004

WYZ001>020-022>030-301300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
554 AM MDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

UNSETTLED CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS....ESPECIALLY IN THE CENTRAL AND
SOUTH.  HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND LIGHTNING WILL OCCUR
WITH THE STORMS...SOME HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
WEDNESDAY.  THE FOCUS OF THE STORMS WILL BE MORE IN THE
NORTH AND CENTRAL.  THUNDERSTORMS ARE EXPECTED OVER THE WEST AND
SOUTH THURSDAY AND FRIDAY.  STORMS WITH VERY HEAVY RAIN ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL...STRONG WINDS AND HEAVY RAINFALL
TODAY AND TONIGHT.

TWB

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.